Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 31, NWS Binghamton, NY

May 31, 2002Broome County, Delaware County, Tioga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 31, 2002, 4:11 PM EDT for Broome County, Delaware County, Tioga County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2002, 4:11 PM EDT (20:11 UTC)
Expired
May 31, 2002, 5:15 PM EDT
In force
64 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Broome County, NY, Delaware County, NY, Tioga County, NY

The radar

The Binghamton radar (KBGM), 79 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

632 
WUUS51 KBGM 312011
SVRBGM
NYC007-025-312115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROOME COUNTY IN CENTRAL NEW YORK.
  DELAWARE COUNTY IN CENTRAL NEW YORK.

* UNTIL 515 PM EDT.

* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF SANFORD...MOVING EAST AT
  60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEPOSIT AT 415 PM EDT.
  FISHS EDDY AT 425 PM EDT.
  HARVARD AND EAST BRANCH AT 430 PM EDT.
  DOWNSVILLE AND CORBETT AT 435 PM EDT.
  ANDES AT 445 PM EDT.
  MARGARETVILLE AND ARKVILLE AT 455 PM EDT.
  FLEISCHMANNS AT 500 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BINGHAMTON.

LAT...LON 4214 7565 4196 7564 4195 7413 4222 7413
1 follow-up statement
718 
WUUS51 KBGM 312011 RRA
SVRBGM
NYC107-312115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIOGA COUNTY IN CENTRAL NEW YORK.

* UNTIL 515 PM EDT.

* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SPENCER...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANDOR AT 430 PM EDT.
  LOUNSBERRY AND TIOGA CENTER AT 435 PM EDT.
  OWEGO AT 445 PM EDT.
  NEWARK VALLEY AT 450 PM EDT.
  APALACHIN AT 500 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BINGHAMTON.

LAT...LON 4223 7659 4206 7650 4204 7617 4223 7616

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:20 PM EDT, 51 minutes earlier.

Area forecast discussion, May 31, 3:20 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 PM EDT FRI MAY 31 2002

ACTIVE AFTERNOON WITH SEVERE WEATHER ONGOING. MAIN UPPER LOW MOVING
ACROSS SE ONTARIO WITH SEVERAL SHORTWAVE TROUGHS MOVING ACROSS NY.
A DRY SLOT ALOFT HAS MOVED OVER WRN NY...JUST EAST OF THE SURFACE
COLD FRONT...AND STORMS ARE JUST BEGINNING TO FIRE IN THIS AREA. THE
CONVECTION SHOULD LAST INTO EARLY THIS EVENING...THEN QUICKLY COME
TO AN END AS THE COLD FRONT MOVES THROUGH THE AREA. SKIES WILL
BECOME MOSTLY CLEAR OVERNIGHT WITH TEMPS FALLING INTO THE 50S.

SATURDAY..MOSTLY SUNNY FOR MOST OF THE DAY WITH HIGHS NEAR 80.
A STRONGER COLD FRONT WILL APPROACH FROM THE NORTHWEST LATE IN THE
DAY...BUT THERE WILL BE MUCH LESS MOISTURE TO WORK WITH THAN TODAY...
SO EXPECT ONLY SCATTERED CONVECTION TO FORM ACROSS THE NRN HALF OF
OUR AREA. WITH INVERTED-V SOUNDINGS AND LOW WBZ VALUES WE COULD SEE A
FEW STRONG/SEVERE STORMS.

SAT NIGHT..THE COLD FRONT MOVES THROUGH AS WELL AS A DECENT
SHORTWAVE ALOFT...SO WILL MENTION SCATTERED TSTORMS IN ALL ZONES.

SUNDAY..IT WILL BE A BREEZY AND COOL DAY WITH HIGHS RANGING FROM THE
UPPER 50S NORTH TO NEAR 70 SOUTH.

EXTENDED (SUN NIGHT-FRI)..THE UNSETTLED PATTERN WILL CONTINUE WITH
CHANCES OF RAIN SOMEWHERE IN OUR AREA EVERY DAY EXCEPT SUN NIGHT
AND THURSDAY.

WORK ZONES SOON. ZONES BY 345 PM.

.BGM...NONE.

VAN AUSDALL

In the hours before

Special weather statement, May 31, 11:30 AM EDT, 4 hours 41 minutes before
NYZ005-009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-
043-044-047-048-312115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 AM EDT FRI MAY 31 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING
OVER PORTIONS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

A COLD FRONT WILL MOVE THROUGH CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA THIS AFTERNOON AND EVENING. THE ATMOSPHERE ACROSS THE
REGION REMAINS MOIST AND UNSTABLE.  THUNDERSTORMS WILL CONTINUE TO
DEVELOP ALONG AND AHEAD OF THE APPROACHING FRONT.  THE STORMS ARE
EXPECTED TO INCREASE IN COVERAGE AND INTENSITY DURING THE AFTERNOON
AND EVENTUALLY ORGANIZE INTO A LINE AS THE FRONT PASSES. THE PRIMARY
SEVERE WEATHER THREAT WILL BE FROM THUNDERSTORM DOWNBURST WINDS.
SOME AREAS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA REMAIN
SATURATED FROM THE HEAVY RAINFALL THAT OCCURRED ACROSS THE AREA
SINCE MONDAY.  THE STORMS THAT MOVE ACROSS THE AREA THIS AFTERNOON
AND EVENING HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...SO
FLASH FLOODING IS POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, May 31, 1:15 PM EDT, 2 hours 56 minutes before
NYZ045-046-311815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
115 PM EDT FRI MAY 31 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR CINCINNATUS....OR ABOUT 3
MILES NORTHWEST OF MC DONOUGH....MOVING EAST AT 40 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...NORWICH AND PRESTON AT 130
PM...SOUTH NEW BERLIN AND HOLMESVILLE AT 145 PM...LAURENS AND MORRIS
AT 200 PM...PORTLANDVILLE AND MT VISION AT 215 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

NICOSIA
Special weather statement, May 31, 2:09 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
209 PM EDT FRI MAY 31 2002

...A BROKEN LINE OF THUNDERSTORMS WITH GUSTY WINDS AND HAIL MOVING
INTO THE AREA...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS WITH GUSTY WINDS AND HAIL FROM 38 MILES
NORTHEAST OF STAMFORD TO 8 MILES SOUTHWEST OF MONROETON... MOVING
EAST AT 40 MPH.

THE BROKEN LINE OF THUNDERSTORMS WILL BE NEAR...
MARYLAND AND KIRKWOOD AT 215 PM.
WINDSOR AND DAVENPORT AT 220 PM.
WYALUSING AND GREAT BEND AT 225 PM.
MONTROSE AND MEREDITH AT 230 PM.
SUSQUEHANNA AND NEW MILFORD AT 235 PM.
AUBURN CENTER AND WALTON AT 240 PM.
MESHOPPEN AND MEHOOPANY AT 245 PM.
GIBSON AT 250 PM.
TUNKHANNOCK AND LAKE CAREY AT 255 PM.
NICHOLSON AND ROXBURY AT 300 PM.

ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO
BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

NICOSIA
Special weather statement, May 31, 2:20 PM EDT, 1 hour 51 minutes before
NYZ009-018-037-036-017-016-015-022-023-024-055-025-044-056-045-046-
057-062-312300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
220 PM EDT FRI MAY 31 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 700 PM EDT FOR THE FOLLOWING COUNTIES:

ONEIDA NY...
ONONDAGA NY...
MADISON NY...
CAYUGA NY...
SENECA NY...
YATES NY...
STEUBEN NY...
SCHUYLER NY...
CHEMUNG NY...
TIOGA NY...
TOMPKINS NY...
CORTLAND NY...
BROOME NY...
CHENANGO NY...
OTSEGO NY...
DELAWARE NY...
SULLIVAN NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT.

VAN AUSDALL
Special weather statement, May 31, 3:00 PM EDT, 1 hour 11 minutes before
PAZ038-039-040-048-044-043-047-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT FRI MAY 31 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES:

BRADFORD PA...
SUSQUEHANNA PA...
WAYNE PA...
PIKE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.

VAN AUSDALL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:54 AM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga51 min
May 31, 12:16 PM EDTSevere Thunderstorm WarningBGMMadison44 min
May 31, 12:39 PM EDTSevere Thunderstorm WarningBGMOneida36 min
May 31, 12:54 PM EDTSevere Thunderstorm WarningBGMCortland51 min
May 31, 1:55 PM EDTSevere Thunderstorm WarningBGMTioga35 min
May 31, 2:14 PM EDTSevere Thunderstorm WarningBGMBroome46 min
May 31, 2:25 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego50 min
May 31, 2:59 PM EDTSevere Thunderstorm WarningBGMDelaware61 min
May 31, 3:21 PM EDTSevere Thunderstorm WarningBGMSullivan54 min
May 31, 3:25 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga65 min
May 31, 3:28 PM EDTSevere Thunderstorm WarningBGMMadison, Onondaga47 min
May 31, 3:37 PM EDTTornado WarningBGMBroome, Tioga38 min
May 31, 3:53 PM EDTTornado WarningBGMSullivan37 min
May 31, 4:28 PM EDTSevere Thunderstorm WarningBGMOtsego62 min
May 31, 4:31 PM EDTSevere Thunderstorm WarningBGMDelaware59 min
May 31, 4:57 PM EDTTornado WarningBGMDelaware, Sullivan33 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.